Virginia, 2009

Hail in Virginia, June 12, 2009

June 12, 2009 · NWS RNK · 1 event in 1 county or zone

A cold front sinking south on the 12th kicked off widely scattered afternoon storms in the north. One thunderstorm produced marginally severe hail near Goshen.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front sinking south on the 12th kicked off widely scattered afternoon storms in the north. One thunderstorm produced marginally severe hail near Goshen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 12, 1:14 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 12, 1:14 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
214 PM EDT FRI JUN 12 2009

.SYNOPSIS...
COLD FRONT WILL SINK SOUTH INTO THE AREA TODAY...PASSING SOUTH
INTO THE CAROLINAS BY SATURDAY MORNING. THIS FRONTAL BOUNDARY WILL
MEANDER SOUTH OF THE REGION THROUGH THE WEEKEND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SFC FRONT SEEMS TO BE ON THE MOVE. AT 15 UTC NORTH OR NORTHWEST
WINDS WERE NOTED AT DCA/MRB/CKB/PKB. THE NAM BRINGS THIS BOUNDARY
DOWN TO A CHO-HSP-CRW LINE BY 00 UTC THIS EVENING AND THEN THROUGH
MOST OF THE CWA OVERNIGHT. SCATTERED SHOWERS CAN BE EXPECTED ALONG
THE FRONT WITH STRONGER STORMS ANTICIPATED OVER THE EASTERN AND
SOUTHERN CWA WHERE SUN WILL HAVE A CHANCE TO HEAT THINGS UP.
MOUNTAINS ARE CURRENTLY SHROWDED IN CLOUD COVER AND INSTABILITY
THERE WILL DEPEND ON WHETHER THESE CLOUDS THIN THIS AFTERNOON.

GREATEST CAPES ARE FORECAST EAST OF BLUE RIDGE AND INTO ERN VA/NC
WITH THE NAM SUGGESTING POTENTIAL TO REACH 2500 J/KG THERE. THAT
SAID...ANTICIPATE THE STRONGER STORMS TO EFFECT MAINLY OUR
COUNTIES EAST OF THE BLUE RIDGE THIS AFTERNOON AND EVENING WITH
INITIATION TAKING PLACE ALONG THE FRONT AS IT DROPS SOUTHWARD
THROUGH NORTHERN AND THEN INTO CENTRAL VA.  AS FOR THE WESTERN
CWA...CLOUD COVER WILL DICTATE AMOUNT OF INSTABILITY THIS
AFTERNOON. EXTENSIVE CLOUD COVER OVER THE LOWER OHIO VALLEY SHOULD
LIMIT POTENTIAL FOR UPSTREAM MCS DEVELOPMENT.

OUR AREA WILL BE IN THE MODEST WEST-SOUTHWEST FLOW SO ANY
CONVECTION THAT GETS ORGANIZED WILL HAVE THE POTENTIAL FOR GUSTY TO
DAMAGING WINDS. SPC HAS SLIGHT RISK ACROSS OUR SRN CWA AND POINTS
SOUTH.

TONIGHT...FRONT TRIES TO PUSH THROUGH. SHOULD SEE SHOWER CHANCES
DIMINISH BY MIDNIGHT...WITH LITTLE ACTIVITY OVERNIGHT.

KEPT HIGH TEMPS TODAY CLOSE LOCAL MOS...SIMILAR TO
YESTERDAY...BUT WARMER...ESP SOUTHSIDE VA GIVEN LACK OF CLOUD
COVER THERE. LOWS TONIGHT WILL STILL BE ON THE MILD SIDE AS DRIER
AIR LAGS BEHIND FRONT.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
THIS PERIOD WILL CONTINUE TO BE MARKED WITH PRIMARILY LATE AFTERNOON
AND EARLY EVENING SHOWERS AND THUNDERSTORMS. OUR WEATHER PATTERN
WILL BE ONE WITH A FRONTAL BOUNDARY MEANDERING JUST TO THE SOUTH OF
THE AREA WITH PERIODIC SHORTWAVE TROUGHS PROGRESSING OUT OF THE
MID-WEST INTO ACROSS OUR AREA. WHILE THERE MAY BE SOME 12 HOUR
PERIODS VOID OF ANY PRECIPITATION...GUIDANCE AMONG THE MODELS AND
TRENDS FROM RUN TO RUN HAVE NOT BEEN CONSISTENT AS TO WHEN THESE
BREAKS MAY BE...AND WHEN THE POTENTIAL FOR GREATER COVERAGE WILL
EXIST. BECAUSE OF THIS...ONLY MINOR TWEAKS TO THE FORECAST DURING
THIS PERIOD HAVE BEEN MADE. THESE HAVE BEEN MORE TO PLACE THE
GRIDS IN BETTER COLLABORATION WITH FORECASTS WITH NEIGHBORING
OFFICES. NO MAJOR CHANGES EITHER TO PREVIOUS FORECAST HIGHS AND
LOWS.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
BOTH THE GFS AND ECMWF INSIST ON GRADUAL AMPLIFICATION OF THE
UPPER RIDGE IN THE CENTRAL CONUS. THIS SHOULD RESULT IN A
STRENGTHENING AREA OF SURFACE HIGH PRESSURE OVER THE GREAT LAKES
AND NEW ENGLAND WHICH WOULD THEN BUILD SOUTHWARD INTO THE MID
ATLANTIC REGION...A RESULT THAT WOULD PUSH THE SURFACE FRONT WELL
SOUTH OF THE FORECAST AREA.

PER HPC GUIDANCE HAVE LEFT SLIGHT CHC THREAT OF DIURNAL CYCLE
SHOWERS...BUT LEFT THE OVERNIGHT PERIODS DRY. WENT WITH THE MEX
MOS TEMPS BIAS CORRECTED.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
FRONT OVER NORTHERN VA/WV WILL SLOWLY OOZE SOUTH THIS EVENING
AND OVERNIGHT.  SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL
BE FOUND ALONG AND SOUTH OF THE FRONT. SHOWERS SHOULD DISSIPATE
AFTER BY MIDNIGHT BEING REPLACED BY AREAS OF STRATUS AND FOG.
VARIABLE FLIGHT CONDITIONS WILL BE THE FOUND ACROSS THE
ENTIRE FCST AREA THROUGH THE TAF PD. THROUGH THIS EVENING
ANTICIPATE MAINLY VFR CONDITIONS...THE SCATTERED SHOWERS AND
THUNDERSTORMS RESULTING IN LCL MVFR/IFR. AFTER MIDNIGHT FOG AND
STRATUS WILL BE THE THEME WITH WIDESPREAD MVFR/IFR DEVELOPING.

MORE OF THE SAME IS EXPECTED SATURDAY AND SUNDAY...THE FRONT
SLOWLY SINKING INTO THE CAROLINAS. SCATTERED SHOWERS WILL CONTINUE
TO RESULT IN LCL MVFR/IFR IN ADDITION TO WIDESPREAD MORNING FOG
AND STRATUS.

A GRADUAL DRYING TREND IS EXPECTED EARLY NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM/WP
NEAR TERM...PM/WP
SHORT TERM...DS
LONG TERM...PM
AVIATION...PM
Hazardous weather outlook, Jun 12, 3:49 AM EST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 AM EDT FRI JUN 12 2009

NCZ001>006-018>020-VAZ009-012-013-015>017-032-033-043-044-058-059-
130900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-PULASKI-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-
HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
449 AM EDT FRI JUN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON. SOME OF
THESE STORMS MAY BE STRONG TO SEVERE...WITH DAMAGING WIND GUSTS
THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ007-010-011-014-018>020-022>024-034-035-045>047-WVZ042>045-130900-
TAZEWELL-BLAND-GILES-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-
MERCER-SUMMERS-MONROE-GREENBRIER-
449 AM EDT FRI JUN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 12, 1:17 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
217 PM EDT FRI JUN 12 2009

VAZ058-121900-
HALIFAX VA-
217 PM EDT FRI JUN 12 2009

...A STRONG THUNDERSTORM WILL AFFECT HALIFAX COUNTY...

AT 215 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HALIFAX...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR SOUTH BOSTON AROUND 220 PM...SCOTTSBURG
AROUND 235 PM...CLOVER AROUND 240 PM...DRYBURG AROUND 245 PM AND
STAUNTON RIVER STATE PARK AROUND 255 PM.

IF THREATENING WEATHER APPROACHES...PLEASE SEEK SHELTER INDOORS.
ALTHOUGH DAMAGING WINDS OR LARGE HAIL IS NOT EXPECTED FROM THIS
STORM...FREQUENT LIGHTNING WILL POSE A SIGNIFICANT RISK TO PERSONS
WHO REMAIN OUTDOORS.

LAT...LON 3664 7854 3663 7857 3665 7862 3669 7865
      3667 7869 3660 7871 3671 7905 3688 7899
      3683 7868 3678 7866 3675 7868 3672 7867

EXPERIMENTAL

WERT
Special weather statement, Jun 12, 1:23 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT FRI JUN 12 2009

VAZ019-020-WVZ045-121900-
ALLEGHANY VA-BATH VA-GREENBRIER WV-
223 PM EDT FRI JUN 12 2009

...SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF ALLEGHANY...
BATH...CITY OF COVINGTON AND GREENBRIER COUNTIES...

AT 219 PM EDT...SCATTERED THUNDERSTORMS WERE DEVELOPING ALONG A LINE
FROM 12 MILES NORTHEAST OF WARM SPRINGS TO 7 MILES NORTH OF
ALDERSON...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH SOME OF
THE STRONGER STORMS.

THESE STORMS WILL BE NEAR NEOLA...MAXWELTON...LEWISBURG AIRPORT...AND
ASBURY AROUND 240 PM...LAKE MOOMAW AROUND 245 PM...LEWISBURG...
ALVON...WARM SPRINGS...AND BACOVA JUNCTION AROUND 250 PM AND FAIRLEA
AROUND 255 PM.

IF THREATENING WEATHER APPROACHES...PLEASE SEEK SHELTER INDOORS.
ALTHOUGH DAMAGING WINDS OR LARGE HAIL ARE NOT EXPECTED FROM THESE
STORMS...FREQUENT LIGHTNING WILL POSE A SIGNIFICANT RISK TO PERSONS
WHO REMAIN OUTDOORS.

LAT...LON 3817 7946 3815 7943 3793 7962 3763 8013
      3766 8030 3771 8034 3769 8036 3771 8039
      3769 8043 3770 8050 3786 8076 3806 8026
      3804 8016 3807 8011 3807 7996 3818 7992
      3824 7974

EXPERIMENTAL

WERT
Special weather statement, Jun 12, 1:28 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
228 PM EDT FRI JUN 12 2009

NCZ005-006-VAZ043-044-121930-
CASWELL NC-HENRY VA-PITTSYLVANIA VA-ROCKINGHAM NC-
228 PM EDT FRI JUN 12 2009

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF CASWELL...CITY OF
DANVILLE...HENRY...PITTSYLVANIA AND ROCKINGHAM COUNTIES...

AT 223 PM EDT...SCATTERED STRONG THUNDERSTORMS WERE DEVELOPING ALONG
A LINE FROM 9 MILES EAST OF DANVILLE CITY TO 5 MILES NORTHWEST OF
STONEVILLE...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR EDEN...AND DRAPER AROUND 235 PM...
GATEWOOD...AND MAYFIELD AROUND 240 PM...BLANCH...MILTON...AND
STONEVILLE AROUND 245 PM...PROVIDENCE...PELHAM AND AND MAYODAN AROUND
250 PM.

IF THREATENING WEATHER APPROACHES...PLEASE SEEK SHELTER INDOORS.
ALTHOUGH DAMAGING WINDS OR LARGE HAIL ARE NOT EXPECTED FROM THESE
STORMS...FREQUENT LIGHTNING WILL POSE A SIGNIFICANT RISK TO PERSONS
WHO REMAIN OUTDOORS.

LAT...LON 3626 7998 3656 8001 3658 7971 3665 7922
      3655 7922 3653 7915 3624 7916

EXPERIMENTAL

WERT
Special weather statement, Jun 12, 2:00 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT FRI JUN 12 2009

VAZ019-020-024-WVZ045-122000-
ALLEGHANY VA-BATH VA-GREENBRIER WV-ROCKBRIDGE VA-
300 PM EDT FRI JUN 12 2009

...THUNDERSTORMS WILL AFFECT PORTIONS OF ALLEGHANY...BATH...CITY OF
COVINGTON...GREENBRIER AND ROCKBRIDGE COUNTIES...

AT 257 PM EDT...SCATTERED STRONG THUNDERSTORMS WERE ALONG A LINE
FROM 9 MILES NORTH OF GOSHEN TO 8 MILES WEST OF HOT SPRINGS TO 6
MILES SOUTHEAST OF RENICK...MOVING EAST SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR LAKE MOOMAW AROUND 315 PM...WARM SPRINGS
AROUND 330 PM...CALLAGHAN AROUND 345 PM AND NATURAL WELL AROUND 400
PM.

IF THREATENING WEATHER APPROACHES...PLEASE SEEK SHELTER INDOORS.
ALTHOUGH DAMAGING WINDS OR LARGE HAIL ARE NOT EXPECTED FROM THESE
STORMS...FREQUENT LIGHTNING WILL POSE A SIGNIFICANT RISK TO PERSONS
WHO REMAIN OUTDOORS.

LAT...LON 3797 7929 3777 8008 3785 8035 3804 8009
      3811 7953

EXPERIMENTAL

WERT
Special weather statement, Jun 12, 2:03 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
303 PM EDT FRI JUN 12 2009

VAZ058-122000-
HALIFAX VA-
303 PM EDT FRI JUN 12 2009

...A STRONG THUNDERSTORM WILL AFFECT HALIFAX COUNTY...

AT 301 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF INGRAM...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR HALIFAX AROUND 315 PM...ELMO AROUND 330 PM
AND TURBEVILLE AROUND 345 PM.

IF THREATENING WEATHER APPROACHES...PLEASE SEEK SHELTER INDOORS.
ALTHOUGH DAMAGING WINDS OR LARGE HAIL ARE NOT EXPECTED FROM THIS
STORM...FREQUENT LIGHTNING WILL POSE A SIGNIFICANT RISK TO PERSONS
WHO REMAIN OUTDOORS.

LAT...LON 3675 7868 3672 7867 3655 7874 3656 7916
      3682 7916 3693 7892 3676 7866

EXPERIMENTAL

WERT
Special weather statement, Jun 12, 2:05 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT FRI JUN 12 2009

NCZ005-006-122000-
CASWELL NC-ROCKINGHAM NC-
305 PM EDT FRI JUN 12 2009

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF CASWELL AND
ROCKINGHAM COUNTIES...

AT 304 PM EDT...SCATTERED STRONG THUNDERSTORMS WERE ALONG A LINE
FROM 4 MILES EAST OF PROVIDENCE TO EDEN...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR MILTON AROUND 315 PM...HAMER AROUND 330
PM...LAWSONVILLE AROUND 345 PM AND LEASBURG AROUND 400 PM.

IF THREATENING WEATHER APPROACHES...PLEASE SEEK SHELTER INDOORS.
ALTHOUGH DAMAGING WINDS OR LARGE HAIL ARE NOT EXPECTED FROM THESE
STORMS...FREQUENT LIGHTNING WILL POSE A SIGNIFICANT RISK TO PERSONS
WHO REMAIN OUTDOORS.

LAT...LON 3625 7916 3626 7971 3648 7980 3654 7965
      3655 7916

EXPERIMENTAL

WERT

The radar

The Roanoke radar (KFCX), 125 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rockbridge

When
June 12, 2:47 PM EST
Where
Rockbridge County, 1 mi SSW of Goshen
Measured
0.75 in hail
Reported by
Public
Coordinates
37.967, -79.507

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184328.